South Dakota, 2015

Flooding in South Dakota, June 1 to 13, 2015

June 1 to 13, 2015 · NWS UNR · 2 events in 2 counties and zones

Additional runoff from several heavy rainstorms continued to cause minor to moderate flooding along Spring Creek upstream of and downstream from Sheridan Lake. Releases from Pactola Reservoir reached 500 cubic feet per second, which combined with the heavy rain, caused minor to moderate flooding along Rapid Creek from Pactola Dam to the Cheyenne River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Additional runoff from several heavy rainstorms continued to cause minor to moderate flooding along Spring Creek upstream of and downstream from Sheridan Lake. Releases from Pactola Reservoir reached 500 cubic feet per second, which combined with the heavy rain, caused minor to moderate flooding along Rapid Creek from Pactola Dam to the Cheyenne River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 10:08 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, May 31, 10:08 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1108 PM MDT SUN MAY 31 2015

.UPDATE...
ISSUED AT 723 PM MDT SUN MAY 31 2015

TSTMS WERE NOT ABLE TO DEVELOP THIS AFTN/EVE DUE TO LARGE SCALE
SUBSIDENCE SO HAVE REMOVED POPS FROM FCST FOR TONIGHT. REST OF
FCST LARGELY UNCHANGED.

&&

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 250 PM MDT SUN MAY 31 2015

CURRENT SURFACE MAP PLACES TROF OF LOW PRESSURE OVER
MONTANA/WYOMING. NARROW AXIS OF INSTABILITY ACROSS NORTHEAST
WYOMING INTO FAR SOUTHWEST SOUTH DAKOTA. UPPER LEVEL RIDGE
BUILDING ACROSS THE AREA. WITH LARGE SCALE
SUBSIDENCE...THUNDERSTORMS HAVING A HARD TIME DEVELOPING. EVEN THE
CELLS OVER THE BLACK HILLS HAVE STRUGGLED WITH VERTICAL
DEVELOPMENT. WILL MAINTAIN SMALL THREAT OF THUNDERSTORMS FOR
NORTHEAST WYOMING INTO BLACK HILLS FOR EARLY EVENING.

FOR MONDAY...UPPER TROF MOVES INTO THE PACIFIC NORTHWEST WITH
UPPER RIDGE SHIFTING INTO WESTERN DAKOTAS. WEAK SHORTWAVE LIFTS
THROUGH NORTHERN WYOMING INTO WESTERN NORTH DAKOTA LATE IN THE
DAY. INCREASING LOW LEVEL MOISTURE WILL RESULT IN MLCAPE OF
2000-3000J/KG ACROSS WESTERN SOUTH DAKOTA. BEST CHANCE OF
THUNDERSTORMS WILL BE FROM THE BLACK HILLS INTO NORTHWEST SOUTH
DAKOTA. SUFFICIENT SHEAR FOR A FEW SUPERCELLS...WITH LARGE
HAIL/DAMAGING WINDS.

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 250 PM MDT SUN MAY 31 2015

AN UPPER TROUGH WILL DEVELOP ACROSS THE WRN CONUS AND
PERSIST THROUGH THE REST OF THE WEEK. SW FLOW ALOFT ACROSS THE NRN
PLAINS WILL BRING CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS.
THERMAL RIDGE WILL CROSS THE CWA TUESDAY BEFORE A COLD FRONT CROSSES
THE AREA LATE TUE/TUE NIGHT. CAPE VALUES AHEAD OF THE FRONT WILL
REACH ABOVE 2500J/KG...SO SOME SEVERE STORMS ARE EXPECTED ACROSS THE
WRN SD PLAINS. BEST CHANCE FOR PRECIP WILL BE THU/THU NIGHT AS A
SERIES OF WAVES CROSS THE REGION. HIGHS WILL BE NEAR SEASONAL
AVERAGES...EXCEPT ABOVE AVERAGE TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1108 PM MDT SUN MAY 31 2015

VFR CONDITIONS EXPECTED THROUGH MONDAY MRNG. THERE IS A SLIGHTLY
BETTER CHANCE FOR AFTN TSTMS ACROSS NERN WY AND FAR WRN SD MONDAY
AFTN WITH MVFR CONDITIONS IN HEAVIER PCPN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...7
LONG TERM...13
AVIATION...JOHNSON
Hazardous weather outlook, May 31, 1:20 AM MST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
220 AM MDT SUN MAY 31 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-010830-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
220 AM MDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF FAR
NORTHEASTERN WYOMING AND THE BLACK HILLS FROM LATE THIS AFTERNOON
THROUGH THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM MONDAY THROUGH SATURDAY. SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS...ARE
POSSIBLE OVER PARTS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA ON MONDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE
ALSO POSSIBLE OVER THE WESTERN SOUTH DAKOTA PLAINS ON TUESDAY.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN...WHICH MIGHT
AGGRAVATE FLOODING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pennington

When
June 1, 12:00 AM MST to June 13, 12:00 PM MST
Where
Pennington County, 5.96 mi SW of Hill City to 2.3 mi E of Rockerville
Cause
Heavy Rain
Property damage
$700,000
Reported by
River/Stream Gage
Coordinates
43.860, -103.650

Many roads were flooded by heavy rain and high stream levels. On the north side of Rapid City, 143rd Avenue was underwater near Neva Way. In Rapid Valley; Reservoir Road, Green Valley Drive between Reservoir Road and Greenfield Road, South Valley Drive, the east end of Dunn Road, Anderson Road, South Radar Hill Road, and Antelope Creek Road were flooded. Around Box Elder; Elk Vale Road just north of Interstate 90, 155th Street south of Highway 14-16, and the South Ellsworth Road bridge were flooded. Hammerquist Road and 157th Street in the Caputa area were closed. Palmer Gulch Road east of Hill City was underwater. Old Hill City Road and the Needles Highway (SD Highway 87) from Playhouse Road to Sylvan Campground were flooded in various areas. At Hart Ranch, the golf course sustained flooding and debris damaged foot bridges. Spring Creek reached the bottom of the bridge at Mulligan Mile Crossing. High water damaged private bridges in Magic Canyon west of Rapid City.

Flood, Custer

When
June 1, 12:00 AM MST to June 13, 12:00 PM MST
Where
Custer County, 7.05 mi E of Hermosa to 9.53 mi SE of Folsom
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.855, -103.050

Minor flooding of agricultural land occurred along Spring Creek from east of Hermosa to the Cheyenne River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587206, 587207.